I read with alarm an article in your column about a man...

People's Pharmacy

September 03, 1996|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN

I read with alarm an article in your column about a man taking niacin with another cholesterol-lowering drug. He complained of lost energy and a weak feeling. You advised him to "stop the niacin immediately!" as the combination might be life threatening.

My doctor has prescribed both Zocor and niacin. He has never mentioned side effects and when I asked about the combination, he told me not to worry.

If your doctor is monitoring your progress carefully with appropriate lab tests, you have relatively little to fear. The person who wrote to us was on Zocor and also taking niacin and drinking red wine without his physician's knowledge. Niacin should be administered only under a doctor's supervision.

The manufacturer of Zocor (simvastatin) warns physicians that combining this medicine with drugs such as niacin, Lopid (gemfibrozil) or Sandimmune (cyclosporine) could result in a rare but dangerous complication.

Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Pub Date: 9/03/96

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.